Kansas, 2012

Damaging Winds in Kansas, September 5, 2012

September 5, 2012 · NWS SGF · 2 events in 1 county or zone

An upper level disturbance caused isolated severe storms to produce wind damage across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level disturbance caused isolated severe storms to produce wind damage across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 5, 1:43 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 5, 1:43 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT WED SEP 5 2012

.DISCUSSION...

MAIN FOCUS WITH THIS FORECAST WILL BE WITH SHOWER/THUNDERSTORM
CHANCES THIS AFTERNOON/EVENING AND AGAIN WITH THE STRONGER SYSTEM
THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOT CONDITIONS EXPECTED AGAIN
TODAY AND PORTIONS OF THE AREA WILL COME CLOSE TO HEAT ADVISORY CRITERIA.

CURRENTLY...CONVECTION WAS ONGOING ACROSS KANSAS FROM A COMPLEX
WHICH DEVELOPED EARLIER IN THE EVENING IN ASSOCIATION WITH AN
UPPER LEVEL SHORTWAVE AND SOUTHERLY LOW LEVEL JET. STORMS HAVE
BEEN WEAKENING AS THEY PUSH INTO EASTERN KANSAS ON THE FRINGE OF
THE WESTERN PORTIONS OF OUR CWA. OUTFLOW BOUNDARY HAS ALREADY
PUSHED INTO THE WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS
PORTIONS OF OUR CWA AND HAS DEVELOPED SOME NEW CONVECTION IN WEST
CENTRAL MISSOURI. NOT EXPECTING SEVERE STORMS AS INSTABILITY HAS
WEAKENED OVER THE AREA. STRONGER STORMS MAY PRODUCE SOME SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THIS ACTIVITY WILL LIKELY DIMINISH LATER THIS MORNING WITH
REDEVELOPMENT POSSIBLE LATER IN THE AFTERNOON AS INSTABILITY
INCREASES AHEAD OF A COLD FRONT. 0-6KM WIND SHEAR DOES NOT LOOK
VERY IMPRESSIVE LATER THIS AFTERNOON WITH MODELS INDICATING 20KTS
OR LESS OVER MOST OF THE CWA. BEST INSTABILITY WILL BE OVER THE
EASTERN CWA BY LATER IN THE AFTERNOON AND WOULD EXPECT THE BETTER
CHANCES OF SCATTERED CONVECTION TO RESIDE IN THE EASTERN CWA.
AFTERNOON TEMPERATURES WILL LIKELY BE SIMILAR TO YESTERDAYS
READINGS IN THE WESTERN CWA BUT SHOULD REACH THE UPPER 90S TO NEAR
100 IN THE EAST AS WELL TODAY. DEEP MIXING SHOULD ALLOW DRIER AIR
TO WORK DOWN DURING THE AFTERNOON AND KEEP AFTERNOON HEAT INDEX
VALUES IN THE 100 TO 104 DEGREE RANGE AT THE PEAK. FOR THIS REASON
WILL NOT BE ISSUING AN ADVISORY BUT WILL MENTION IN HWO. SEE
CLIMATE SECTION BELOW FOR TODAYS RECORD TEMPERATURES.

HAVE KEPT LOW END POPS OVER THE SOUTHWESTERN CWA DURING THE DAY
THURSDAY WITH FRONT RESIDING JUST TO THE SOUTH OF THE AREA AND
HIGH PRESSURE TO THE NORTHEAST. THURSDAY SHOULD BE COOLER THAN
TODAY ACROSS THE AREA WITH THE WARMEST AIR TO THE SOUTH AND WEST.

BY THURSDAY NIGHT...A STRONG SHORTWAVE TROUGH WILL BEGIN TO DIVE
SOUTHEAST OVER THE NORTHERN PLAINS WITH CONVECTION REDEVELOPING
OVER THE CENTRAL PLAINS. MOST OF THE ACTIVITY SHOULD REMAIN TO THE
NORTHWEST BUT HAVE INCLUDED SOME LOW CHANCE POPS FOR THE NORTHWEST
HALF OF THE CWA LATE THURSDAY NIGHT.

THE FRONT WILL BEGIN TO PUSH THROUGH THE CWA ON FRIDAY AND SHOULD
SEE DECENT RAINFALL CHANCES FRIDAY INTO FRIDAY NIGHT AS THE FRONT
AND THEN UPPER LEVEL WAVE PUSH THROUGH. FAIRLY STRONG COOLER AND
DRIER AIR PUSH WITH THE INCOMING AIR MASS SHOULD MOVE THE
PRECIPITATION SOUTH AND EAST OF THE FORECAST AREA BY SATURDAY
MORNING.

THE REMAINDER OF THE FORECAST LOOKS DRY AS HIGH PRESSURE LOOKS TO
BE IN CONTROL OVER THE CENTRAL U.S. FOR THE REMAINDER OF THE
EXTENDED PERIOD.

LINDENBERG

&&

.AVIATION...
/ISSUED 1135 PM CDT TUE SEP 4 2012/

FOR THE 05/0600Z KSGF/KJLN/KBBG TAFS...AN AREA OF WEAKENING
SHRA/TSRA OVER EASTERN KS MAY AFFECT KJLN EARLY IN THE TAF
PERIOD...BUT CONFIDENCE IS FAIRLY LOW AT THIS POINT...SO WILL
CONTINUE TO MONITOR. A FRONT WILL SHIFT EAST INTO EASTERN KS AND
SW MO LATE IN THE TAF PERIOD AFTER 06/0000Z. THE LOWER ATMOSPHERE
WILL BE FAIRLY DRY...BUT THE FRONT MAY KICK OFF SOME WDLY SCT
HIGH BASED TSTMS AND WILL PUT PROB30 GROUPS TO COVER THIS
POTENTIAL. OTHERWISE...EXPECT VFR CONDITIONS.

DSA

&&

.CLIMATE...

ANOTHER HOT DAY IS IN STORE ACROSS THE AERA TODAY. HERE ARE THE
CURRENT RECORD TEMPERATURES FOR TODAY.

STATION      RECORD HIGH      RECORD WARMEST
                              LOW TEMPERATURE
SPRINGFIELD   99 IN 1988        76 IN 1998

JOPLIN       103 IN 1998        77 IN 1985

WEST PLAINS  101 IN 1990        72 IN 1999

VICHY        104 IN 1899        78 IN 1899

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 5, 2:57 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 AM CDT WED SEP 5 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
357 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER WEST CENTRAL
  MISSOURI EARLY THIS MORNING. SOME OF THESE STORMS MAY PRODUCE
  SOME SMALL HAIL AND WIND GUSTS UP TO 40 MPH.

  LATER IN THE DAY...SCATTERED AFTERNOON THUNDERSTORMS ARE
  EXPECTED TO REDEVELOP AHEAD OF A COLD FRONT AS AFTERNOON
  INSTABILITY INCREASES. A FEW OF THESE STORMS MAY BE STRONG TO
  SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

  AFTERNOON HEAT AND HUMIDITY WILL COMBINE TO BRING HEAT INDEX
  VALUES INTO THE UPPER 90S TO AROUND 104 DEGREES FOR A GOOD
  PORTION OF THE OZARKS REGION AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A STRONGER FRONT AND STORM SYSTEM WILL PUSH INTO THE AREA FROM
  THE NORTHWEST LATE THURSDAY NIGHT INTO FRIDAY NIGHT. A FEW
  STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH LARGE HAIL AND
  DAMAGING WIND THE MAIN SEVERE WEATHER RISKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
September 5, 4:45 AM CST
Where
Cherokee County, 0.69 mi N of Weir
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.310, -94.770

Power lines and poles were blown down in Weir.

Thunderstorm Wind, Cherokee

When
September 5, 4:56 AM CST
Where
Cherokee County, 0.69 mi N of Weir
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.310, -94.770

Several trees were blown down from Weir to Cherokee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404961, 404962.